NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 28, 10:55 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 28, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1055 PM CST Tue Feb 28 2023
.UPDATE...
Issued at 953 PM CST Tue Feb 28 2023
No major changes to the forecast as of the mid evening update. A
band of heavier snow currently centered just north of the I-94
corridor correlates well with a region of 700 hPa frontogenesis,
as analyzed by RAP mesoanalysis. This has lead to reductions in
visibility under 1 mile, with brief reports down to 1/4 mile at
times. Generally expecting this area of snowfall to lift east-
northeastward into west central Minnesota over the next few hours
and weaken as it becomes detached from the more favorable forcing.
As the surface low over west central South Dakota continues to
progress eastward, the expectation within latest ensemble guidance
is for the lower level frontogenetical features to introduce the
next band or bands of heavier snowfall to southeastern North
Dakota. Prolonged periods of 1" per hour rates are anticipated
underneath these heavier bands, that will result in accumulating
heavy snow in some areas. Will continue to monitor the progression
and evolution of this surface low and its attendant forcing
features through the overnight hours.
UPDATE Issued at 729 PM CST Tue Feb 28 2023
As of early this evening, made some minor adjustments to the
forecast. Latest RAP mesoanalysis indicates an area of 700 hPa
frontogenesis over east central North Dakota leading to some
enhanced snowfall rates over Griggs and Steele counties. Further
southward near the border of the Dakotas, a few regions of 850
hPa frontogenesis were analyzed, coinciding with a lifting band of
enhanced snowfall rates over southeastern North Dakota. Within
these bands, there have been reports of visibility dropping as low
as 1/4 mile at times, despite winds in the 10-15 kt range. Did
adjust PoPs and QPF slightly northward to account for the area of
700 hPa frontogenesis. Otherwise, the winter storm generally
remains on track at this time, but will continue to monitor short
term trends as the system evolves.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 301 PM CST Tue Feb 28 2023
Key Messages
- The Winter Storm event is still pretty much on track, the only
change on this shift was to add Mahnomen/South Clearwater into
the advisory
- Banded snow events bring sharp gradients across individual
counties, but not all areas will get the higher end snow
amounts
- Where the snow bands occur may not be known until they set up,
so further refinements are still possible
Starting off with the late afternoon into tonight period, cloud
cover continues to expand across the area. The surface low is now
in western South Dakota. Although the regional radar shows echoes
along the Interstate 94 corridor already, this is just mid level
virga, as no stations are reporting anything at the surface. So
the onset of light snow may not arrive until early evening. The
time period with the heaviest snow rates (1 inch or more per hour)
will likely be tonight, with the rates slowly tapering off from
west to east on Wednesday.
The Interstate 94 corridor southward toward the North and South
Dakota border still looks to be the favored area for the most
snow. Models continue to show weak CAPE and a potential prolonged
period of frontogenetical forcing there. There could still be a
slight north or southward shift to this area. And not all areas
within the warning will see the higher end amounts. There will
likely be large gradients across individual counties. As mentioned
above, where these heavier snow bands set up may not be evident
until late, so further refinements to these headlines are
possible.
Another uncertainty is how fast the heavier snow rates end, and
the gustier northeast winds kick in. Visibilities in blowing snow
are always the worst when there is falling snow. If the snow tails
off sooner on Wednesday, the increasing winds may not result in
continued low visibilities. Overall, the winds do not look to be
that strong. If they are stronger than anticipated, that would
also play into conditions being worse for longer on Wednesday.
For now, think that there will be some blowing and drifting, but
not as bad as some events. So stay tuned for further updates.
.LONG TERM...(Thursday through Tuesday)
Issued at 301 PM CST Tue Feb 28 2023
Key Message:
There is around a 20% chance of at least advisory-type impacts from
accumulating snow and wintry mix starting Sunday, lasting through at
least Thursday.
Discussion:
Going through this weekend, the upper pattern shifts from zonal flow
aloft behind a compact upper low moving through Upper Midwest (all
outcomes suggest a track well west of our area), with weak troughing
at the surface moving through the region Friday. This weak troughing
may bring some light snow, although no impacts are expected from
this at this time. Ahead of this surface trough, winds become breezy
out of the southwest as the pressure gradient strengthens some,
bringing the potential for some patchy blowing and drifting snow.
Getting into next week, the synoptic pattern starts to become more
conducive for increased precipitation chances. Aloft, ridging builds
over the Northern Plains downstream of a stout upper trough digging
into the PacNW. Waves of energy and moisture ejecting out of this
trough is expected to traverse the Rockies into the Northern Plains,
eventually through our area as early as Sunday. Ensemble guidance
starts to deviate on the number and magnitude of these waves,
although most depict this scenario with generally increased precip
chances. Differences in how strong and orientation/placement of the
downstream upper ridge will influence how the deep the PacNW upper
trough digs, directly influencing the ejected waves and moisture.
Ultimately, starting Sunday there are multiple chances next week for
several periods of snow and wintry mix, and thus impacts as well.
With the potential for multiple waves to bring accumulating snow and
wintry mix, there is around a 20% chance for one or more periods of
advisory-type impacts between Sunday and next Thursday.
Current ensemble guidance suggests any one wave will not be robust
enough to favor warning-type impacts, although cannot be ruled out
as a potential outcome at this time. This is especially true if the
upper trough in the West finally breaks eastward into the Plains. A
cluster of ensemble members signal this break as early as next Thu-
Sat timeframe. Ultimately, chance for warning-type impacts through
next Thursday is currently less than 10%, although will be something
to watch given the potential for the upper trough to break eastward,
especially getting toward late next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1055 PM CST Tue Feb 28 2023
Conditions at FAR will continue to remain in IFR through the
overnight hours into Wednesday morning due to visibility
restrictions from moderate to heavy snowfall rates. Some potential
for LIFR will be possible underneath the heaviest snowfall bands,
but confidence in where this will set up across southeastern North
Dakota is low at this time. Otherwise, further northward, VFR to MVFR
conditions are anticipated with lowering ceilings as the system to
the south moves through. Conditions generally look to improve by
midday Wednesday, although some blowing snow may linger,
especially at FAR. By Wednesday night, anticipating VFR conditions
and a gradual decrease in winds.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 3 PM CST Wednesday for NDZ024-
028>030.
Winter Storm Warning until 3 PM CST Wednesday for NDZ038-039-049-
052-053.
MN...Winter Weather Advisory until 3 PM CST Wednesday for MNZ002-
022>024-027-028-030>032-040.
Winter Storm Warning until 3 PM CST Wednesday for MNZ003-029.
&&
UPDATE...Rick
SHORT TERM...Godon
LONG TERM...CJ
AVIATION...RickHazardous weather outlook, Feb 28, 12:25 PM CST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1225 PM CST Tue Feb 28 2023
MNZ004>009-013-NDZ006>008-016-054-011830-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Towner-Cavalier-Pembina-Eastern Walsh-
Western Walsh-
1225 PM CST Tue Feb 28 2023
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>003-014>017-022>024-027>032-040-NDZ014-015-024-026>030-038-
039-049-052-053-011830-
West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Benson-Ramsey-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-
1225 PM CST Tue Feb 28 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Light snow will spread into the area this afternoon and tonight.
There may be periods of heavy snow and low visibilities.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Snow and low visibilities will continue Wednesday. The heaviest
snow is expected along and south of the Interstate 94 corridor
over southeast North Dakota into adjacent portions of west
central Minnesota. In this area, snowfall amounts of 6 to 9
inches are anticipated, with locally higher amount possible.
However, not all of this area will receive these higher end
amounts, and there may be tight snowfall gradients within
individual counties. Snowfall amounts will decrease moving
northward into the highway 200 and highway 2 corridors. Wind
speeds will increase late tonight into Wednesday morning, which
may compound or extend the low visibilities. The snowfall will end
from west to east on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions will
be appreciated.